Thunderstorm Wind, Wayne
- When
- August 30, 12:00 PM EST
- Where
- Wayne County, Wayne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.217, -82.433
8 thunderstorm wind, 3 flash flood, 3 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 30, 10:11 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1111 AM EDT WED AUG 30 2006 .SHORT TERM /REST OF TODAY/... KRLX 88-D CONTINUES DOWN...TECHS ON THE PROBLEM. BIGGEST CHG TO ZONES WAS TO BEEF UP POPS IN KY COUNTIES...ASSOCIATED WITH SLOW MOVING BOUNDARY AND WEAK SHRTWV ON WATER VAPOR...ALONG WITH SLIGHT QVEC CONV. DID INCLUDE HVY RAINFALL IN ZONES FOR THIS REGION...WITH BETTER RETURNS SHOWING UP ON KJKL RADAR. 3HR FFG 2 TO 2.5 IN...WITH RADAR ESTIMATES AROUND AN INCH AT MOST WITHIN THE PAST HOUR...BUT WILL CONTINUE TO MONITOR. SOME DRIER AIR ON KILN SOUNDING JUST BEHIND BOUNDARY SHOULD KEEP THE HEAVIER RAIN FROM MAKING MUCH PROGRESS INTO SE OHIO...BUT HAVE INCREASED POPS THERE AND NEAR HTS SLIGHTLY WITH LOCAL WRF RUN SHOWING POSSIBLE DEVELOPMENT THIS AFTERNOON. TOOK DOWN MAX T GRIDS A FEW DEGREES WITH LOW CLOUDS HANGING FOR MUCH OF THE DAY. ZONES WILL BE OUT IN A FEW. && .PREV DISCUSSION... /ISSUED 645 AM EDT WED AUG 30 2006/ AVIATION... WE ARE SLOWLY BEING SQUEEZED BY 2 SYSTEM...THE FIRST IS AN UPPER LOW CUTTING OFF AND SLIDING IN FORM THE SOUTHERN GREAT LAKES REGION. THE SECOND IS ERNESTO. AS A RESULT...CLOUDS WILL BE SLOWLY WRAPPING IN...WITH THE FEWEST CLOUDS RESIDING ACROSS SE OHIO AND OUR HTS AND PKB TAF SITES OF WESTERN WEST VIRGINIA TODAY. WEAK FRONT...SITUATED ACROSS SOUTHERN AND EASTERN WEST VIRGINIA...WILL ALSO ASSIST IN KEEPING CLOUDS ACROSS THE EASTERN SITES OF EKN AND PARTICULARLY BKW. HAVE SLOWED DOWN THE ONSET OF ANY PREDOMINATE PRECIPITATION ACROSS THE EASTERN LOCATIONS...THIS MORNING. VFR WILL BE COMMON ACROSS THE WESTERN AND CENTRAL SITES...WITH MVFR COMMON FOR BOTH EKN AND BKW THROUGHOUT MUCH OF THE NEXT 24 HOURS...AND IN PARTICULAR OVERNIGHT TONIGHT AS MORE MOISTURE ROTATES IN FROM THE EAST. PREV DISCUSSION... /ISSUED 442 AM EDT WED AUG 30 2006/ SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/... DIFFICULT TO FIND THE FRONT OVER OUR AREA THIS MORNING...BASED ON THE LOCAL SFC OBS...BUT CAN SEE THE DIFFERENCE IN TEMPS AND DEW POINT TEMPS FROM CENTRAL OHIO (LOW 60S) TO WESTERN WV (70). FRONT WILL SLOWLY SLIDE SE TODAY...WITH THE BULK OF THE MOISTURE RIDING UP ALONG THIS FEATURE...AS SEEN ON THE CURRENT WV SAT IMG...TOWARDS THE EXTREME EASTERN AREAS OF OUR CWA. HAVE GONE WITH THE WARMEST OF THE MODEL GUIDANCE TODAY FOR TEMPS...TOWARDS THE FWC NUMBERS...ESPECIALLY ACROSS SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...AND THE WESTERN THIRD OF WEST VIRGINIA. PLENTY OF CLOUDS SHOULD DOMINATE THE SKY EAST OF THIS AREA. MODELS HAVE BEEN OVERDOING THE PRECIP THROUGH THE EARLY MORNING HOURS...SO WILL CONTINUE THIS TREND OF LESSENING AMOUNTS THROUGH THE REST OF THE MORNING HOURS. STILL...THEY ARE CONSISTENT IN ENHANCING PRECIP ALONG THE EASTERN MOUNTAINS TOWARDS THE AFTERNOON HOURS. THE MAIN CHANGES TO THIS PORTION OF THE FORECAST WAS TO THE OVERNIGHT PERIOD TONIGHT...WITH A TIGHTENING PRESSURE GRADIENT...HAVE INCREASED WINDS TO A STEADY 5KTS OR MORE OVER MOST OF THE OVERNIGHT HOUR...PARTICULARLY ACROSS NORTHERN AND EASTERN WEST VIRGINIA. HAVE ALSO INCREASED CLOUD COVER AS CLOUDS THICKEN AND PUSH ON EASTWARD LATE TONIGHT INTO THURSDAY. LONG TERM /THURSDAY THROUGH TUESDAY/... FOR THURSDAY...WRF MODEL DEVELOP TWO H5 LOW CENTERS...ONE NEAR THE TRIPLE POINT OF WV...OH AND KY...AND THE SECOND NEAR THE IL AND MO BORDER. IN OTHER HAND...AT 12Z GFS HAS A BROAD LOW PRESSURE FROM SOUTHERN IL...EXTENDING SOUTH INTO MS THAT DISSIPATES WITHIN A BROADER CIRCULATION AND DEVELOP ANOTHER LOW SIMILAR TO THE WRF OVER THE OH VALLEY. BOTH MODELS HAVE MID LEVEL SEVERAL VORT MAXES ROTATING EAST THRU THE AREA. ALL THESE FEATURES SEEMS TO DRIFT EAST AS ERNESTOS CIRCULATION MOVE NORTH SOMEWHERE ALONG THE EASTERN SEABOARD. BOTH MODELS BRING AREAS OF QPF FOCUSING OVER THE NORTHEAST MOUNTAINS AND NORTHERN WEST VIRGINIA. VERY WEAK THERMODYNAMIC PARAMETERS THU THRU SAT. HOWEVER... SIGNIFICANT 0-3KM HELICITY MOVES OVER THE NORTHEAST MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA...COUPLED WITH STRONG BL CONVERGENCE UNDER PW LESS THAN 2 INCHES. ALSO MODELS SHOWING DESCENT MID LEVEL RISING MOTION ACROSS THE NORTHERN HALF OF OUR CWA AND STRONG 850MB WINDS. THE COMBINATION OF THESE PARAMETERS SUGGEST POSSIBLE CONVECTION DEVELOPMENT THERE ON FRI. INTRODUCE GUSTY WINDS TO 16 TO 22 KNOTS ACROSS THE NORTHEAST MOUNTAINS AND NORTHERN SECTIONS OF WEST VIRGINIA AND SOUTHEAST OH. ALSO ADJUSTED POPS TO DISTINGUISH FROM HIGH POPS ACROSS NORTHERN MOUNTAINS AND NORTHERN SECTIONS AND LOWER POPS ACROSS THE SOUTHEAST PORTION OF THE CWA. THE ONLY CHANGE ON TEMPS WAS AT BKW WHERE WARM UP FEW DEGREES. NO CHANGES WERE MADE. KEPT PREVIOUS FORECAST FROM LATE SAT ON AS IT LOOKS REASONABLE GIVEN THE UNCERTAINTIES OF ERNESTOS FORECAST TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 335 AM EDT WED AUG 30 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-310745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 335 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
8 thunderstorm wind, 3 flash flood, 3 hail. Local standard time, as filed.
Route 2 was blocked by fallen trees.
Krout Creek flooded in Spring Valley. Dock Creek flooded Route 52. The Tri State Airport measured 2.9 inches between 1200 and 1300E, with 2.26 inches falling in just 26 minutes.
Widespread street, viaduct, and basement flooding occurred. Buildings at Marshall University were flooded.
Trees and large branches were blown down.
Trees were blown down.
Trees fell along Fisher Branch damaging a few homes.
Hail, the size of golf balls to tennis balls, fell on the West Side hills of Charleston, then across the Knollwood and Mink Shoals vicinity, to Coonskin Park and Capital High School. The swath of hail then reached toward Crede and Big Chimney. This path narrowly missed the more densely populated Kanawha River Valley. Nevertheless, hundreds of homes and vehicles were damaged by hail. Some of the damaged vehicles had been traveling on Interstate 79 near Mink Shoals. The 2 largest insurance companies reported a total of 1600 claims, costing about 5 million dollars. The storm also contained torrential rains. A spotter between Big Chimney and Pinch recorded 2.7 inches of rain in less than 30 minutes. Meanwhile, the airport measured 1.2 inches in less than an hour. Flooding in Kanawha County was mostly minor.
Trees were knocked down around Belva.
Peters Creek flooded Route 39 and surrounded some homes. Water got into a few garages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525629, 5525628, 5525715, 5525716, 5525718, 5525717, 5525720, 5525719, 5525721, 5525722, 5525724, 5525725, 5525723, 5525726.